Alert archive / Kansas / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 334, NWS Dodge City, KS

August 27, 1998Hodgeman County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 27, 1998, 6:38 PM CDT for Hodgeman County, Kansas. It was in force for 47 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 27, 1998, 6:38 PM CDT (23:38 UTC)
Expired
Aug 27, 1998, 7:25 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Hodgeman County, KS

What was reported inside it

TimeReportWhereRemark
Aug 27, 6:38 PM CDTHail 0.88Jetmore, KS
Aug 27, 6:45 PM CDTHail 1.75Jetmore, KS
Aug 27, 7:15 PM CDTThunderstorm Wind 65Jetmore, KSOutbuilding blown down.
Aug 27, 7:15 PM CDTHail 0.88Jetmore, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.6 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1998-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1299 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1998-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1299 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

634 
WUUS1 KDDC 272337 RRA
SVRDDC
KSC083-280025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
638 PM CDT THU AUG 27 1998

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HODGEMAN COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 725 PM CDT

* AT 635 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 12 MILES SOUTHWEST OF JETMORE MOVING SOUTHWEST AT 5
  MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF SOUTHERN HODGEMAN COUNTY

* THIS REPLACES THE SEVERE THUNDERSTORM WARNING THAT WAS
  PREVIOUSLY ISSUED FOR SOUTHERN HODEGMAN COUNTY.

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

D.STEINMETZ/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:27 PM CDT, 3 hours 11 minutes earlier.

Area forecast discussion, Aug 27, 3:27 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
327 PM CDT THU AUG 27 1998

MAIN CHALLENGE THE NEXT 48HRS IS POPS IN FIRST 12HRS.

AT 20Z...SFC FRONT SEEMS TO BE FROM NEAR HYS TO JUST W OF GCK TO NEAR
EHA.  LOW LEVEL MOISTURE CONVERGENCE ALONG AND AHEAD OF FRONT IS
SIGNIFICANT...WITH DEW POINTS OF 71/72/74 AT GBD/HYS/RSL.  CAP IS
ESSENTIALLY GONE ACROSS ALL OF CWA...AND CU FIELD JUST CONTINUES TO
DEVELOP.  STRONG STORM POPPED FIRST IN EXTREME EASTERN HODGEMAN
COUNTY ABOUT 1940Z...FOLLOWED QUICKLY BY A SVR STORM (DIME HAIL)
IN EASTERN PAWNEE CO.  STORM MOVEMENT IS NE AROUND 20 MPH...SO EXPECT
MORE DEVELOPMENT THIS EVENING WITH LARGE HAIL AND DAMAGING WINDS
MAIN SEVERE THREAT.  HEAVY A GOOD BET WITH ANY STORM WITH SO MUCH
JUICE AVAILABLE.

THIS MORNING MODEL INITIALIZATION SHOWED ETA BEST AT 5H WITH RESPECT
TO SHORT WAVE OVER EASTERN MONTANA...AS WELL AS WITH BONNIE.
PLUS...ETA PICKED UP ON SMALL 594 HIGH PRESS OVER WESTERN MISSISSIPPI
BEST.  AT SFC AND 850MB...NO MODEL WAS PICKING UP ON POSITION OF
FRONTAL BOUNDARY AT 12Z...BUT NGM HAD BEST 6 HOUR POSITION.
THUS...WILL FAVOR A COMPROMISE BETWEEN ETA AND NGM FOR TEMPS AND
TIMING OF STARTING/ENDING PRECIP CHANCES.  AVN SEEMS TOO LIGHT ON
PRECIP AMOUNTS AND HANGS ON TO MEASURABLE PRECIP TOO LONG.
GOING WITH FEW OR NO CLOUDS ON FRIDAY...AFTER EARLY MORNING LOW POPS
IN SOUTH.  SAME OR LITTLE WARMER FOR SATURDAY.

WILL GO SLIGHTLY BELOW FWC TEMP GUIDANCE...WHICH TURNS OUT TO BE
CLOSE TO FAN TEMP GUIDANCE.

EXTENDED: CHALLENGE THIS EXTENDED PERIOD IS POPS AND FRONTAL
BOUNDARIES AND JUST HOW MUCH TROFINESS STAYS OR REINFORCES ITSELF IN
THE ERN 1/3 US.  UKMET COOLER AND MORE AGGRESSIVE WITH ERN TROF AND
DEEPER ANTICYCLONE THAT COULD KEEP COOLER AIR BACKED INTO THE
ROCKIES.  MRF/EURO A LITTLE WARMER AND LESS TROFINESS IN THE EAST.
WILL BLEND MORE TOWARD SLIGHTLY WARMER MRF/EURO AND KEEP HINT OF
COOLER UKMET.  NW FLOW CONT AT H5 TO ALSO BRING MORE CHANCES OF TRW
THRU THE PERIOD...MAINLY EVE AND OVERNIGHT.  FNTL BNDRY HANGS UP IN
FAR WEST ON SUN/MON AND THEN RETURNS AS A WARM FRONT ON TUE.  COLD
FRONT PROGGED THEN ON TUES NIGHT AND WED MORN WITH COOLER TEMPS WED
AND THURSDAY BACK INTO 80S.  BEST CHANCES FOR RAIN LOOK LIKE TUES
NIGHT WITH FRONT...HOWEVER WITH NW FLOW PATTERN CANT RULE OUT A
CHANCE EACH DAY THRU TUES BUT WITH LESSER CHANCE AFTER FROPA AND
LARGE ANITICYLONE TO DRY THINGS OUT FOR WED AND THURSDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 066/090 063/093 063 62-
GCK 064/087 060/090 062 61-
EHA 063/088 062/091 062 52-
LBL 067/091 064/094 063 62-
HYS 065/089 065/093 064 72-
P28 070/092 067/095 066 721

.DDC...NONE.

BURKE/KRUSE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:44 PM CDTSevere Thunderstorm WarningDDCFord, Gray51 min
Aug 26, 7:57 PM CDTSevere Thunderstorm WarningDDCTrego33 min
Aug 27, 2:46 PM CDTSevere Thunderstorm WarningDDCPawnee34 min
Aug 27, 3:19 PM CDTSevere Thunderstorm WarningDDCPawnee51 min
Aug 27, 3:45 PM CDTSevere Thunderstorm WarningDDCClark, Ford, Meade50 min
Aug 27, 3:55 PM CDTSevere Thunderstorm WarningDDCEdwards50 min
Aug 27, 4:10 PM CDTSevere Thunderstorm WarningDDCPawnee50 min
Aug 27, 4:45 PM CDTSevere Thunderstorm WarningDDCEdwards30 min
Aug 27, 4:53 PM CDTSevere Thunderstorm WarningDDCRush47 min
Aug 27, 5:02 PM CDTFlash Flood WarningDDCEdwards, Pawnee3 hr
Aug 27, 5:11 PM CDTSevere Thunderstorm WarningDDCHodgeman49 min
Aug 27, 5:17 PM CDTSevere Thunderstorm WarningDDCEdwards48 min
Aug 27, 5:28 PM CDTSevere Thunderstorm WarningDDCEllis47 min
Aug 27, 5:34 PM CDTSevere Thunderstorm WarningDDCGray46 min
Aug 27, 5:48 PM CDTSevere Thunderstorm WarningDDCHodgeman47 min
Aug 27, 6:17 PM CDTSevere Thunderstorm WarningDDCMeade48 min
Aug 27, 6:20 PM CDTSevere Thunderstorm WarningDDCEllis50 min
Aug 27, 6:24 PM CDTSevere Thunderstorm WarningDDCGray36 min
Aug 27, 6:31 PM CDTSevere Thunderstorm WarningDDCFord49 min
Aug 27, 6:45 PM CDTFlash Flood WarningDDCGray3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.